Addiction Recovery and Long-Term Success Is Within Reach!

Nationwide Rehab Centers That Fit Your Needs

The Dangers Of Mixing Xanax And Klonopin

RehabCenter.net The Dangers Of Mixing Xanax And Klonopin Featured Image

Mixing the benzodiazepine medications Xanax and Klonopin can be dangerous and result in respiratory depression, overdose, and death. Treatment can help people with issues of abuse.

The Dangers Of Mixing Xanax And Klonopin

When abused individually the dangers of Xanax and Klonopin are great, however, when these high-potency benzodiazepines (benzos) are abused together the dangers, including overdose and addiction, climb.

Xanax (alprazolam) and Klonopin (clonazepam) are sedative drugs. While some individuals abuse benzos in patterns of self-medication for symptoms they are often prescribed for, such as anxiety and panic disorders, many abuse them to create a euphoric state or feelings of intense calm.

Benzodiazepine medications are central nervous system (CNS) depressants. This action influences how important life support systems function, causing them to slow. In situations of abuse, this effect can be pronounced, leading to dangerously slowed blood pressure, breathing, heart, and temperature rates. In the most serious of cases, a person could become unconscious, developing severe respiratory depression or progressing into a coma or fatal overdose.

The time it takes for a benzodiazepine’s effects to take hold varies by the drug. Xanax has a short half-life which means the effects will be felt more rapidly and for a shorter period of time. Klonopin, on the other hand, has a long half-life leading to a more gradually experienced high and longer duration of action.

The order by which these substances are taken can influence the danger a person faces. While taking these drugs in any order is dangerous, an individual may be more inclined to abuse the two medications if they take a long-acting form first.

For example, if a person takes Klonopin first they might not feel the effects as quickly as they desire. This may lead some individuals to take a dose of Xanax to increase the high.

Due to its long half-life, Klonopin remains in a person’s system for longer than they may have intended or realized. Even though the high may have worn off, the drug can still be present. In either of these cases, this dual action depresses the CNS more intensely, thus upping the risk of overdose.

Questions About Treatment?

Call now to be connected with a compassionate treatment specialist.

Short-Term Risks And Dangers Of Mixing Xanax And Klonopin

To fully understand the effects of polydrug benzodiazepine abuse, it’s important to recognize the risks of benzodiazepine abuse overall. Even in the short term, abusing a benzodiazepine drug like Xanax or Klonopin can cause physical and mental harm.

The short-term risks and dangers of benzodiazepine abuse include:

  • abdominal pain
  • appetite suppression
  • confusion
  • depression
  • drowsiness
  • fatigue
  • gastrointestinal distress (nausea, vomiting, constipation, or diarrhea)
  • impaired cognition and memory
  • poor motor coordination
  • respiratory depression
  • slurred speech or stuttering
  • tremors
  • vision changes

Combining these benzodiazepines can increase the severity of these and other effects, sometimes to dangerous levels. For instance, benzodiazepine abuse is linked to higher rates of motor vehicle accidents, due to a person’s impaired reaction time and driving skills. Should a person abuse both these drugs this impairment could happen more quickly and more intensely. This applied effect could then jeopardize the safety and lives of the driver, passengers, other drivers, and pedestrians.

Block Quote - Behaviors Can Quickly Escalate Into Addiction

Benzodiazepine abuse can cause paradoxical disinhibition, a condition which produces aggression, hostility, impulsivity, and in more limited cases, rage or acts of violence. These risks are more pronounced in the elderly and persons with developmental disabilities. Elderly persons also face an increased risk of hip and femur fractures from falls while abusing these drugs.

Long-Term Risks And Dangers Of Mixing Xanax And Klonopin

Abusing a drug for a prolonged period of time can cause tolerance and dependence, two factors which push a person closer to addiction. As a person struggles to feel the effects they previously experienced, many drug abusers increase their dosage or amount and frequency of use. Larger dosages move a person closer to a physical dependency.

Once a person’s dependent on a benzo they often fall into the trap of taking repeated doses to avoid withdrawal, behaviors which can quickly escalate into the compulsive patterns of addiction.

Many benzodiazepine abusers drink alcohol, a practice which frequently begins as a way to compensate for the lack of pleasurable feelings caused by a tolerance. Alcohol is a CNS depressant. As such, when used with Xanax and Klonopin, a person is at an ever greater risk of overdose.

Additional dangers of long-term benzodiazepine abuse include:

  • a heightened risk of dementia and Alzheimer’s, as reported by Harvard Health Publishing.
  • a numbed emotional state or “emotional anesthesia.”
  • depression and suicidal ideation (thoughts of suicide).
  • mother’s who give birth to benzodiazepine-dependent babies experiencing withdrawal.

Chronic Xanax and Klonopin abuse can cause severe damage to a person’s life. A person’s relationships, whether they be family, partners, or close friends, frequently suffer. In the most severe of instances, marriages may end or a person could lose their children. Other individuals may lose their house or job due to the financial and behavioral impacts of addictive behaviors.

Complications From Benzodiazepine Withdrawal

The dangers associated with benzodiazepines don’t just occur from active drug abuse. Many of the most serious risks can actually occur during withdrawal.

Acute withdrawal from benzodiazepines is different from many drugs in the fact that it, like alcohol, can become deadly. The seizures and delirium tremens responsible for this risk necessitate that benzodiazepine-dependent individuals strongly consider seeking a medical detox.

Once a person has progressed through acute withdrawal they may still experience withdrawal symptoms. These prolonged withdrawal symptoms are referred to as post-acute withdrawal syndrome or PAWS. Many of these symptoms, like rebound anxiety, depression, and insomnia, can be debilitating. Eventually, if a person remains abstinent these symptoms will wane, however, they can fluctuate in severity for months.

Getting Help For Benzodiazepine Abuse And Addiction

Benzodiazepine-dependent individuals should make safety their top priority when planning for treatment. Due to the heightened risk of life-threatening withdrawal symptoms, it can be wise to choose an inpatient program which offers a medically-supervised detoxification.

Once a person progresses to rehabilitation, behavioral therapies, and counseling work in conjunction to treat the lingering psychological effects of the addiction. This is especially important for individuals who begin Xanax and Klonopin abuse as a way to self-medicate anxiety, depression, or any other mental health disorder.

Treating both a substance use and mental health disorder (termed a co-occurring disorder) takes time. An inpatient dual diagnosis treatment program gives a person more time to heal and develop coping skills. Overall, inpatient treatment programs are generally the best options for severe substance use disorders, such as polydrug benzodiazepine addictions.

For more information be sure to check out these additional resources from RehabCenter.net:


Sources

American Family Physician — Addiction: Part I. Benzodiazepines—Side Effects, Abuse Risk and Alternatives
Center for Substance Abuse Research — Benzodiazepines

Help Us Save Lives - Please Share

Leave a Reply

Talk Now: 1-888-979-9592

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592